Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Fosamax Problems Continue

Posted Sep 20 2010 8:28am

Fosamax Problems Continue; Drug Linked to Thigh-Bone Fractures


Submitted by  Denise Reynolds RD on 2010-03-09

The bone-strengthening drug Fosamax, made by Merck, has been linked to femur fractures in women, according to an investigation by ABC News. Although the FDA has responded to concerns about the osteoporosis medication in the past, they have not yet issued a statement to this most recent allegation.

Fosamax, a bisphosphonate also known as alendronate, works by altering the cycle of bone formation to slow bone loss while at the same time strengthening bones to reduce the risk of fracture in those with osteoporosis, a condition that decreases bone mineral density. According to data from IMS health, over 37 million prescriptions were written for the medication in the year 2008.

According to the ABC News report , the initial concerns about the safety of Fosamax began as early as 2000 when drug was linked to osteonecrosis (death of bone) of the jaw. The majority of these cases, however, were cancer patients receiving chemotherapy at the same time or had active dental disease. On January 31, 2005 the FDA required that Merck update the warning label for the drug to include this possible side effect.

In 2007, Fosamax was implicated in some cases of atrial fibrillation, a serious type of irregular heartbeat, but the FDA did not find evidence to support the association.

The FDA received further reports in 2008 from patients regarding severe and incapacitating bone, joint and muscle pain and advised doctors and patients to be aware of the possible side effect.

Also in 2008, a report was issued that studied the long-term use of Fosamax and unusual fractures of the femur – the long bone of the thigh. Ten out of the 15 women studied had atypical fractures of the femur – the long bone in the thigh – from doing nothing more than “low energy activities” such as walking up stairs and had been taking Fosamax for an average of 7.3 years. The findings were published in the March 2008 issue of the New England Journal of Medicine .

The theories on how Fosamax is related to these fractures include the slowing of the development of new collagen, the main protein in connective tissue, or a slower bone turnover when on the medication resulting in “accumulated microdamage.”

Update March 10, 2010: Today the FDA issued a statement following the case reports of atypical femur fractures associated with Fosamax and other oral bisphosphonates. The agency said that the review of the data did not show an increased risk for women using the medications.

Post a comment
Write a comment:

Related Searches